MAUDE Adverse Event Report: STRYKER TRAUMA KIEL U-BLADE LAG SCREWDRIVER GAMMA3; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL U-BLADE LAG SCREWDRIVER GAMMA3; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1320-0310
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "a patient who had injured in a fall accident at the end of last year (date unknown), operated with gamma nails and u lags (left side) and performed removal surgery.Removal procedure was performed in order.But after removing the set screw, when the u lag screwdriver and the u lag were attached, and turned it counterclockwise, the tip of the claw broke and it could not be removed.After that, a normal lug driver was also connected, but the claws of the normal lag driver also broke, making it difficult to remove.Since it took time and the risk increased, the wound was closed without removing implant.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received u-blade lag screwdriver and lag screwdriver were found to be damaged around the distal portion.The device received shows traces of intense and frequent usage.The pegs at the tip of the driver are completely broken off.The broken pegs are not available for evaluation.The remnant pegs show typical signs of a forced, ductile breakage due to overload with evident material displacement.This indicates intense usage of the lag screwdriver with high torque application.The u-blade lag screwdriver was manufactured in 2008 and lag screwdriver in 2014, so it can be said that these have performed their function in the previous surgeries as intended without any reported failure.Since these have been long in use, thus a normal weakened structural integrity due to repeated reprocessing cycles is considered possible.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re-sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.Do not hit instruments unless they are specifically intended for impaction.Always treat the instrument carefully to avoid surface damage or alterations to the geometry.The stryker "instructions for cleaning, sterilization, inspection and maintenance" help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.¿ based on investigation, the root cause was attributed to a normal wear related issue.The u-blade lag screwdriver was manufactured in 2008, so it can be said that it has performed its function in the previous surgeries as intended without any reported failure.Since it has been long in use, thus a normal weakened structural integrity due to repeated reprocessing cycles is considered possible.If any further information is provided, the complaint report will be updated.

Brand Name
U-BLADE LAG SCREWDRIVER GAMMA3
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10848196
Report Number0009610622-2020-00710
Device Sequence Number4169126
Product Code HSB
UDI-Device Identifier04546540377845
UDI-Public04546540377845
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0310
Device Catalogue Number13200310
Device Lot NumberK730830
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Initial Date Received by Manufacturer 10/22/2020
Supplement Date Received by Manufacturer01/14/2021
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date02/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR